Thunderstorm Wind, Vilas
- When
- June 5, 3:56 PM CST to 4:01 PM CST
- Where
- Vilas County, Manitowish Waters
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.133, -89.883
Thunderstorms developed in unstable air ahead of a cold front that moved through eastern Wisconsin during the afternoon and evening hours. ) and produced a funnel cloud north of Gillett.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in unstable air ahead of a cold front that moved through eastern Wisconsin during the afternoon and evening hours. The storms knocked down a church steeple east of Waupaca (Waupaca co.), downed trees from Manitowish Waters to Winchester (Vilas co.), snapped small trees near Stevens Point (Portage co.), downed trees north of Shawano Lake (Shawano co.) and on state highway 47 in Keshena (Menominee co.) and produced a funnel cloud north of Gillett. Golfball size hail fell north of Stevens Point and quarter size hail still covered the ground there half an hour later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 5, 2:30 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT SUN JUN 5 2005 .SHORT TERM...TONIGHT AND MONDAY. UPDATED AREA FORECAST DISCUSSION TO INCLUDE TORNADO WATCH #407 FOR OUR ENTIRE FORECAST AREA UNTIL 9 PM CDT. ZONES WILL BE OUT SHORTLY TO REFLECT THE NEW TORNADO WATCH. MODERATE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THE AFTERNOON AND EARLY THIS EVENING. RADAR IMAGES FROM KARX SHOWING STORMS DEVELOPING ACROSS SOUTHWEST AND WEST CENTRAL WISCONSIN. DAMAGING WINDS IS THE PRIMARY HAZARD ALTHOUGH THE SEVERE WEATHER CHECKLIST ALSO INDICATED THE POTENTIAL FOR TORNADOES ACROSS EAST CENTRAL WISCONSIN. THIS SEEMS REASONABLE WITH LAKE BREEZE BOUNDARY NEARBY ALTHOUGH 18Z GRB SOUNDING INDICATING LCL AROUND 5000 FT WHICH COULD LIMIT THE TORNADO POTENTIAL. SEVERE POTENTIAL WILL BE LIMITED TO THIS EVENING...ALTHOUGH SECONDARY SHORTWAVE WILL BRING A SECONDARY CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS AFTER MIDNIGHT. HIGH PRESSURE BUILDS INTO THE REGION ON MONDAY. WENT PARTLY SUNNY AND NEAR GUIDANCE VALUES. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY CHALLENGING AND ACTIVE PATTERN EXPECTED TO CONTINUE THROUGH MUCH OF THE WEEK WITH LARGE SCALE TROUGH OVER WESTERN US EJECTING DISTURBANCES ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY REGION. DUE TO IMPENDING SEVERE WEATHER AND UNCERTAINTIES WITH THE ONSET OF PRECIPITATION ON MONDAY NIGHT INTO TUESDAY...AND WITH FRONTAL POSITIONS ON SATURDAY AND SUNDAY...DID NOT ALTER THE LAST MAJOR FORECAST. .GRB WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 9 PM CDT... WIZ005...010>013-018>021-031-035>040-045-048>050-073-074 && ECKBERG/AUSTIN WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 515 AM CDT SUN JUN 5 2005 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061015- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 515 AM CDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. LINGERING SHOWERS AND CLOUDS THIS MORNING ARE EXPECTED TO GIVE WAY TO PARTIAL SUNSHINE ALLOWING FOR THE DESTABILIZATION OF THE AIR MASS OVER NORTHEAST AND NORTH-CENTRAL WISCONSIN ONCE AGAIN. AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE IS EXPECTED TO KICK OFF MORE SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WIDESPREAD DAMAGING WINDS ARE ANTICIPATED WITH THESE STORMS. A FEW TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SATURDAY THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM TUESDAY THROUGH NEXT THURSDAY WITH A CHANCE OF THUNDERSTORMS DURING MOST OF THE TIME PERIOD. AT THIS TIME...THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LMZ521-522-541>543-564-061015- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 515 AM CDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE ARE EXPECTED TO KICK OFF MORE SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WIDESPREAD DAMAGING WINDS ARE ANTICIPATED WITH THESE STORMS. A FEW TORNADOES ARE ALSO POSSIBLE. FOG IS LIKELY THROUGH TONIGHT WITH VISIBILITIES TO LESS THAN A MILE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SATURDAY THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM TUESDAY THROUGH NEXT THURSDAY WITH A CHANCE OF THUNDERSTORMS DURING MOST OF THE TIME PERIOD. AT THIS TIME...THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY NIGHT INTO WEDNESDAY. TE/BRUSKY WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 100 PM CDT SUN JUN 5 2005 WIZ005-010-018-030-035-036-060000- VILAS-ONEIDA-LINCOLN-MARATHON-WOOD-PORTAGE- INCLUDING EAGLE RIVER...RHINELANDER...TOMAHAWK...WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT 100 PM CDT SUN JUN 5 2005 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING COUNTIES...VILAS...ONEIDA...LINCOLN...MARATHON... WOOD AND PORTAGE COUNTIES. ECKBERG WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 340 PM CDT SUN JUN 5 2005 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052300- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 340 PM CDT SUN JUN 5 2005 ...TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT... TORNADO WATCH NUMBER 407 IS IN EFFECT FOR ALL OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN UNTIL 9 PM. THIS WATCH REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A PORTION OF NORTH-CENTRAL WISCONSIN. THUNDERSTORMS ARE FORECAST TO RAPIDLY DEVELOP DURING THE LATE AFTERNOON. STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE LIKELY. TORNADOES ARE ALSO POSSIBLE. MOVE TO A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. JKL WEATHER.GOV/GREENBAY
The Marquette radar (KMQT), 185 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
6 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458105, 5458104, 5458106, 5458107, 5458108, 5458109, 5458110, 5458111.